Alert archive / Alabama / Small Craft Advisories in 2018

Small Craft Advisory 16, NWS Mobile, AL

March 6, 2018

NWS Mobile, AL issued this small craft advisory at Mar 6, 2018, 4:08 AM CST. It took effect at Mar 7, 2018, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2018, 4:08 AM CST (10:08 UTC)
In effect from
Mar 7, 2018, 12:00 AM CST
Expired
Mar 7, 2018, 12:00 PM CST
In force
12 hr
Issued by
NWS Mobile, AL

The text

As transmitted.

348 
WHUS74 KMOB 061008
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
408 AM CST Tue Mar 6 2018

...SMALL CRAFT ADVISORY IN EFFECT FOR THE COASTAL WATERS OUT 60 NM
INCLUDING LOWER MOBILE BAY AND THE MISSISSIPPI SOUND LATE TONIGHT
THROUGH WEDNESDAY MORNING...

GMZ631-632-650-655-670-675-061800-
/O.NEW.KMOB.SC.Y.0016.180307T0600Z-180307T1800Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
408 AM CST Tue Mar 6 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect from midnight tonight to noon CST
Wednesday. 

* WINDS...Northwest to north winds increasing to 20 to 25 knots
  with higher gusts. 

* WAVES/SEAS...Building to 3 to 5 feet near shore and 5 to 7 feet
  well offshore. Waves 1 to 2 feet over Lower Mobile Bay and the
  Mississippi Sound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
4 follow-up statements
488 
WHUS74 KMOB 061809 AAA
MWWMOB

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Mobile AL
1209 PM CST Tue Mar 6 2018

...SMALL CRAFT ADVISORY IN EFFECT FOR THE COASTAL WATERS OUT
60 NM INCLUDING LOWER MOBILE BAY AND THE MISSISSIPPI SOUND LATE
TONIGHT THROUGH WEDNESDAY MORNING...

GMZ631-632-650-655-670-675-070600-
/O.CON.KMOB.SC.Y.0016.180307T0600Z-180307T1800Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1209 PM CST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON CST WEDNESDAY...

* WINDS...Northwest to north winds increasing to 20 to 25 knots 
  with higher gusts. 

* WAVES/SEAS...Building to 3 to 5 feet near shore and 5 to 7 
  feet well offshore. Waves 1 to 2 feet over Lower Mobile Bay 
  and the Mississippi Sound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
356 
WHUS74 KMOB 062153 AAA
MWWMOB

URGENT - MARINE WEATHER MESSAGE...UPDATED
National Weather Service Mobile AL
353 PM CST Tue Mar 6 2018

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS OF 
ALABAMA AND NORTHWEST FLORIDA OUT 60 NM INCLUDING MOBILE BAY AND 
THE MISSISSIPPI SOUND BEGINNING LATE TONIGHT CONTINUING THROUGH 
WEDNESDAY MORNING...

GMZ630-070600-
/O.EXA.KMOB.SC.Y.0016.180307T0600Z-180307T1800Z/
Northern Mobile Bay-
353 PM CST Tue Mar 6 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
CST WEDNESDAY...

The National Weather Service in Mobile has issued a Small Craft
Advisory, which is in effect from midnight tonight to noon CST
Wednesday. 

* WINDS...Northwest to north winds increasing to 18 to 23 knots 
  with higher gusts. 

* WAVES/SEAS...Waves 1 to 2 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

GMZ631-632-650-655-670-675-070600-
/O.CON.KMOB.SC.Y.0016.180307T0600Z-180307T1800Z/
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
353 PM CST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT
TO NOON CST WEDNESDAY...

* WINDS...Northwest to north winds increasing to 20 to 25 knots 
  with higher gusts. 

* WAVES/SEAS...Building to 3 to 5 feet near shore and 5 to 7 feet
  well offshore. Waves 2 to 3 feet over Lower Mobile Bay and the 
  Mississippi Sound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
664 
WHUS74 KMOB 070552
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
1152 PM CST Tue Mar 6 2018

...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS OF
ALABAMA AND NORTHWEST FLORIDA OUT 60 NM INCLUDING MOBILE BAY AND
THE MISSISSIPPI SOUND THROUGH WEDNESDAY MORNING...

GMZ630>632-650-655-670-675-071400-
/O.CON.KMOB.SC.Y.0016.180307T0600Z-180307T1800Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1152 PM CST Tue Mar 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST
WEDNESDAY...

* WINDS...Northwest to north winds of 20 to 25 knots with higher 
  gusts. 

* WAVES/SEAS...3 to 5 feet near shore and 5 to 7 feet well 
  offshore. Waves 2 to 3 feet over Lower Mobile Bay and the 
  Mississippi Sound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
368 
WHUS74 KMOB 070931
MWWMOB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Mobile AL
331 AM CST Wed Mar 7 2018

...A SMALL CRAFT ADVISORY CONTINUES FOR THE GULF WATERS OF 
ALABAMA AND NORTHWEST FLORIDA OUT 60 NM INCLUDING MOBILE BAY AND 
THE MISSISSIPPI SOUND THROUGH THIS MORNING...

GMZ630>632-650-655-670-675-071800-
/O.CON.KMOB.SC.Y.0016.000000T0000Z-180307T1800Z/
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
331 AM CST Wed Mar 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WINDS...Northwest to north winds of 20 to 25 knots with higher 
  gusts. 

* WAVES/SEAS...3 to 5 feet near shore and 6 to 8 feet well
  offshore. Waves 1 to 2 feet over Mobile Bay and the Mississippi
  Sound. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds or frequent gusts
of 20 to 33 knots and/or seas of 7 feet or higher are expected to
produce hazardous wave conditions to small craft. Inexperienced
mariners, especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this small craft advisory went out at Mar 5, 11:27 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Mar 5, 11:27 PM CST, 4 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1127 PM CST Mon Mar 5 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
06Z issuance...As a cold front approaches from the northwest
tonight, mid to high base clouds to start the period will
continue to thicken with bases lowering to MVFR/IFR categories
by daybreak. An increase in coverage of shra along with scattered
tsra late in the night will bring instances of lower vsby. Winds
generally light from the south tonight, becoming more southwesterly
by daybreak Tuesday. Occasional higher gusts and lowering vsby to
LIFR/IFR categories with the passage of convection Tuesday
morning. /10

&&

.PREV DISCUSSION... /issued 956 PM CST Mon Mar 5 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...Upper air map analysis this evening shows H30 upper low
over the northern high Plains with a strengthening core of high
level winds on its southern flank evolving over the plains and
ejecting into the Mid Mississippi River Valley. In the lower
levels, a complex frontal zone was ejecting eastward out of the
Plains. Ahead of the eastward moving front, a narrow zone of
deeper Gulf moisture was aligned from the Texas coast, northeast
up across central Mississippi. Within this zone, radar shows
broken areas of convective clusters and colder cloud tops from the
upper Texas coast, northeast over central Mississippi. A general
eastward movement is noted in the radar trends. A few of the
storms well to the our northwest earlier in the evening had a
history of producing hail up to quarter size and damaging winds.
Since then, radar has shown an overall decrease in intensity as
activity moves into a more stable airmass over western Alabama. As
the front continues southeast, will maintain higher probabilities
of precipitation spreading in over the northwest zones after
midnight. Widespread showers and scattered embedded storms then to
push eastward over the entire area through Tuesday morning.
Overnight, not looking at much of a severe weather threat due to
low instability and weak low level wind profiles as the larger
scale upper dynamics are displaced well to the north of the area
closer to the larger low center center. Rainfall totals tonight
thru Tuesday could add up to between one half to one inch. A few
locally higher amounts possible. /10

PREV DISCUSSION... /issued 543 PM CST Mon Mar 5 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
00Z issuance...As a cold front approaches from the northwest
tonight, clouds will continue to thicken with bases lowering to
MVFR/IFR categories through the night. An increase in coverage of
shra along with scattered tsra late in the night will bring
instances of lower vsby. Winds generally light from the southeast
to south tonight, becoming more southwesterly by daybreak Tuesday
at MOB/BFM and a few hours later at PNS. Occasional higher gusts
and lowering vsby to LIFR/IFR categories with the passage of
convection Tuesday morning. /10

PREV DISCUSSION... /issued 350 PM CST Mon Mar 5 2018/

NEAR TERM /Now Through Tuesday/...Boundary layer conditions continue
to slowly moisten ahead of approaching cold front from the
northwest. The cold front is the southern part of an occluded
system tracking eastward over the middle part of the country. The
front is expected to move into the northwest part of the forecast
area between 3 and 6 am Tue morning then reaching the Al and most
of the NWFL coast by around noon. Ahead and along the front expect
scattered to numerous showers with a few isolated to scattered
thunderstorms embedded within the line of heavier showers. Model
soundings continue to show very limited instability ahead of the
front with fairly decent lapse rates in the mid to upper layers of
the boundary layer. With the better lapse rates aloft believe we
will see some decent convection with this system, though likely
not severe, occurring ahead and along the front generally from
about sunrise through about midday. Some of the hi-res model data
earlier showed a cold pool forming ahead of the initial convection
to the west overnight, though not seeing that as much in the
newer runs. Temperatures will continue to be near or just above
seasonal levels through Tue afternoon. 32/ee

SHORT TERM /Tuesday night Through Thursday night/...The upper
system which sent a front across the forecast area in the Near
Term noodles around over the Ohio River Valley as a second system
merges with it through mid week, then meanders slowly east. A
piece of energy swings south along the west side of the system,
providing a re-enforcing shot of northerly air Wednesday into
Wednesday night. With all this cold advection, temps drop to well
below seasonal levels through mid week. A light freeze is possible
Wednesday night/early Thursday morning, mainly north of highway
84. saving the area from significantly colder temps is the
eastward movement of the main system, allowing the coldest push to
be east of the area.

/16

LONG TERM /Friday Through Monday/...Ahead of a strong shortwave
diving southeast over the Plains/Miss River Valley, multiple
smaller pieces of energy push a surface high that had moved over
the Southeast through mid week off to the east, restoring onshore
flow and bringing back Gulf moisture over the Lower Mississippi
River Valley, then Southeast. Guidance is inconsistent with
respect to timing, with the GFS moving the front across the
forecast area late Saturday through Saturday night, and the slower
ECMWF advertising a Sunday passage. At this point, went in the
middle of the GFS/ECMWF, with the ECMWF ensemble mos advertising a
lean towards the faster GFS. With that said, have put in temps
rising to around seasonal Friday into Saturday, then dropping back
off to below seasonal behind the front for Sunday into Monday.

Looking at the chance of any severe weather with the weekend
front, with the inconsistent guidance timing, and upper level
support not quite lining up, am leaning towards a "keep a watchful
eye" on the for now.

/16

MARINE...A light to moderate southerly wind flow will continue
through Tue ahead of a cold front approaching from the northwest.
Showers and thunderstorms are expected ahead of the front with the
best coverage occurring near shore by early Tuesday morning, then
shifting well offshore by mid to late afternoon. A moderate to
strong offshore flow will develop in the wake of the front by late
Tue and continue through Wed night. Seas up to 7 feet from 20 to 60
nm out can be expected Tue night and Wed. As a result Small craft
advisories will likely be required Tue night through midday Wed. By
late in the week and into the weekend a much stronger storm system
tracks eastward across the northern gulf states. A moderate to
occasional strong southerly flow with building seas can be expected
on Sat followed by a strong offshore flow Sun into the early part of
next week. Seas up to 8 feet well offshore will be possible ahead
and in the wake of this next front late Sat night into early Mon.
32/ee

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Mar 5, 5:30 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
530 PM CST Mon Mar 5 2018

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-070000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
530 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Tonight.

A moderate risk of rip currents continues along the Gulf beaches
of Alabama and northwest Florida.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate risk for rip currents along the Gulf beaches
of Alabama and northwest Florida Tuesday and Wednesday.

Although some potential for severe weather exists next weekend,
confidence is low regarding timing, intensity, and location of the
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-070000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
530 PM CST Mon Mar 5 2018

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Tonight.

Moderate southwest winds will develop late tonight ahead of an
approaching cold front. These higher winds may create hazardous
conditions for small craft. Winds, waves and seas locally higher
with the passage of isolated marine storms mainly after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to strong southwest to west winds continue over the marine
area ahead of an approaching cold front Tuesday morning. Winds, waves
and seas locally higher with the passage of scattered marine storms. Offshore
flow is expected to strengthen Tuesday night through Wednesday following
the passage of the front. These increased winds will likely bring
building seas and an increase in hazardous conditions for small
craft.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:27 AM CSTSpecial Marine WarningMOB93 min
Mar 6, 9:59 AM CSTSpecial Marine WarningMOB61 min
Mar 6, 10:58 AM CSTSpecial Marine WarningMOB62 min
Mar 6, 12:03 PM CSTSpecial Marine WarningMOB42 min
Mar 6, 8:38 AM CSTSpecial Weather StatementMOBOkaloosa, Santa Rosa52 min
Mar 6, 9:17 AM CSTSpecial Weather StatementMOBOkaloosa58 min
Mar 6, 10:08 AM CSTSpecial Weather StatementMOBOkaloosa52 min
Mar 6, 10:42 AM CSTSevere Thunderstorm WarningMOBOkaloosa20 min

Nearby

Small Craft Advisories in Alabama, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.